Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Norman, OK

April 6, 2003Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2003, 3:41 AM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 3:41 AM CDT (08:41 UTC)
Expired
Apr 6, 2003, 4:15 AM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 11:35 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS54 KOUN 060841
SVROKC
OKC055-057-065-060915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
338 AM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  SOUTHEAST HARMON COUNTY IN SOUTHWEST OKLAHOMA
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 415 AM CDT

* AT 338 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
ELDORADO...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS...  
ELDORADO...FRIENDSHIP...MANGUM...OLUSTEE...WARREN

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3456 9989 3442 9972 3465 9905 3496 9945

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:40 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 5, 9:40 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CST SAT APR 5 2003

SEVERE CONVECTION ONGOING...PRIMARILY WITH HP SUPERCELL OVER WESTERN
NORTH TEXAS COUNTIES. VERY LARGE HAIL THE PRIMARY WEATHER THREAT
FROM THIS STORM. ELSEWHERE...SCATTERED STRONG STORMS CONTINUE OVER A
LARGER PORTION OF THE FORECAST...AND THIS SHOULD CONTINUE WELL INTO
THE OVERNIGHT HOURS AS MID/UPPER SUPPORT INCREASE WITH APPROACHING
S/WV TROUGH.

AS FAR AS ZONE FORECAST GOES...ALREADY SENT AN UPDATE TO HANDLE
CURRENT CONVECTIVE SCENARIO...AND WILL ISSUE ANOTHER IN THE NEXT
HOUR OR TWO AS THINGS EVOLVE. HIGHEST POPS WILL CONTINUE TO BE OVER
THE EASTERN 1/2 OF THE FORECAST AREA. RAIN ACTIVITY WILL CLEAR FROM
THE WEST OVERNIGHT AS DRY SLOT MOVES IN. ANOTHER /ROUND/ OF
CONVECTIVE INITIATION WILL BE POSSIBLE ALONG DRY LINE EARLY SUNDAY
MORNING OVER SOUTHERN AREAS. WILL LIKELY DROP OVERNIGHT TEMPERATURE
MINIMA ACROSS THE NORTH AS CURRENT FORECAST LOWS ALMOST MET.

FCSTID= 11

OKC   49  66  38  54 /  +   40   0   0
HBR   47  63  36  53 /  60  10   0   0
SPS   55  72  41  60 /  60  10   0   0
GAG   41  52  29  49 /  40  30   0   0
PNC   42  58  35  51 /  +   40   0   0
DUA   58  75  47  62 /  +   60   0   0

----------------------------

200 PM CST SAT APR 5 2003

THE ANTICIPATED STRONG LIFT FROM THE SOUTHWEST U.S. UPPER WAVE WILL
BRING STRONG/SEVERE THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS
THE FORECAST AREA THIS EVENING AND OVERNIGHT. REFER TO THE HAZARDOUS
WEATHER OUTLOOK FOR DETAILS.

SHOWERS AND STORMS SHOULD END AS THE DRYLINE IS EXPECTED TO SWEEP
ACROSS WESTERN AND CENTRAL OK SUNDAY MORNING. THE COLD FRONT SHOULD
ENTER THE NORTHWEST BY AFTERNOON. THE FRONT IS EXPECTED TO CLEAR
CENTRAL OK BY LATE AFTERNOON AND THE SOUTHEAST LATE SUNDAY EVENING.
WITH SEASONABLY COOL AIR TO OUR NORTH...TEMPERATURES MONDAY WILL BE
BELOW NORMAL. A SECOND AND COOLER AIRMASS IS EXPECTED TO MOVE SOUTH
FROM KS MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER
TEMPERATURES STILL TUESDAY. TEMPERATURES WILL HOLD IN THE 50S DURING
THE DAY WITH NEAR OR SUB-FREEZING TEMPERATURES IN THE NORTHWEST HALF
EACH NIGHT AS THE AIRMASS SETTLES OVER OK. NO PRECIPITATION IS
EXPECTED WITH THE ASSOCIATED UPPER WAVE.

BY MID-WEEK...AN UPPER RIDGE IS EXPECTED TO BUILD OVER THE ROCKY
MOUNTAINS AND APPROACH THE PLAINS STATES LATER IN THE WEEK.
TEMPERATURES SHOULD INCREASE TO SEASONABLE NORMALS FOR THE END OF
THE WEEK...AND THE FORECAST REMAINS DRY INTO THE WEEKEND.

FCSTID =    9

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 5, 11:45 AM CST, 14 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.

AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.

ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.  A FEW OF THESE STORMS MAY BE
SEVERE.  HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Local storm report, Apr 5, 9:59 PM CST, 4 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    8 S HENRIETTA             TX   1.75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0924 PM    10 N WINDTHORST           TX   .88 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0940 PM    2 N SCOTLAND              TX   WIND DAMAGE
04/05/03   ARCHER                         POWER LINES DOWN
                                          REPORTED BY THE PUBLIC

0954 PM    BELLEVUE                  TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0954 PM    MOUNTAIN PARK             OK   .88 INCH HAIL
04/05/03   KIOWA                          REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 10:26 PM CST, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    MEERS                     OK   .88 INCH HAIL
04/05/03   COMANCHE                       REPORTED BY THE PUBLIC

SBS
Special weather statement, Apr 5, 10:34 PM CST, 4 hours 7 minutes before
OKZ027-060500-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CST SAT APR 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF LAVERTY AT
1034 PM CST...MOVING NORTHEAST AT 35 MPH. THIS STORM HAS PRODUCED
NICKEL SIZE HAIL...AND HAS THE POTENTIAL TO PRODUCE HAIL LARGER THAN
QUARTERS. ON ITS PRESENT COURSE...THIS STORM WILL MOVE INTO WESTERN
GRADY COUNTY BETWEEN 11 AND 1130 PM.

PEOPLE IN GRADY COUNTY...INCLUDING THE CITY OF CHICKASHA...SHOULD
MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 5, 10:51 PM CST, 3 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1051 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1003 PM    3 S BELLEVUE              TX   1.75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 11:27 PM CST, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    4 S THACKERVILLE          OK   .75 INCH HAIL
04/05/03   LOVE                           PUBLIC REPORT

KT
Special weather statement, Apr 6, 3:07 AM CDT, 34 minutes before
OKZ033-036-TXZ083-060820-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
307 AM CDT SUN APR 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

THE LEADING EDGE OF A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST
OF ELDORADO AT 307 AM CDT...MOVING NORTHEAST AT 60 MPH. THIS STORM
IS CURRENTLY CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. IF
THE STORM CONTINUES TO INTENSIFY...SEVERE THUNDERSTORM WARNINGS WILL
BE WARRANTED.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:58 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche62 min
Apr 5, 10:44 PM CSTSevere Thunderstorm WarningOUNLove61 min
Apr 6, 12:11 AM CSTSevere Thunderstorm WarningOUNBryan49 min
Apr 6, 4:02 AM CDTSevere Thunderstorm WarningOUNKiowa28 min
Apr 6, 4:33 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita42 min
Apr 6, 5:17 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady43 min
Apr 6, 5:34 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma26 min
Apr 6, 5:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more48 min
Apr 6, 6:33 AM CDTSevere Thunderstorm WarningOUNPottawatomie42 min
Apr 6, 7:03 AM CDTSevere Thunderstorm WarningOUNLincoln, Seminole42 min
Apr 6, 12:03 PM CDTSevere Thunderstorm WarningOUNMarshall37 min
Apr 6, 12:30 PM CDTSevere Thunderstorm WarningOUNBryan45 min
Apr 6, 12:47 PM CDTSevere Thunderstorm WarningOUNAtoka43 min
Apr 6, 1:19 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes41 min
Apr 6, 1:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.